Flash Flood, Windham
- When
- June 29, 12:05 PM EST to 6:05 PM EST
- Where
- Windham County, Athens
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.133, -72.567
Athens Brook and Bull Creek overflowed their banks.
A weak upper level short wave trough was moving eastward across the Great Lakes. The frontdrifted a little further south during the day, but stalled over central New England.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
On June 29, a backdoor cold front lay east to west through the St Lawrence Valley at daybreak.A weak upper level short wave trough was moving eastward across the Great Lakes. The frontdrifted a little further south during the day, but stalled over central New England. This boundary andthe approaching upper level short wave combined to trigger thunderstorms in the humid and conditionallyunstable air mass that covered southern Vermont. Thunderstorms containing heavy rain produced flashflooding in the Athens area of Windham County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 29, 3:00 AM EST, 9 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 400 AM EDT WED JUN 29 2005 .SHORT TERM (TODAY THROUGH FRIDAY NIGHT)... COLD FRONT DROPS SOUTH INTO REGION TODAY/TONIGHT THEN LIFTS BACK TO THE NORTH THURSDAY. FRONT COMBINED WITH PASSAGE OF UPPER TROUGH WILL BE FOCUS FOR SHOWERS AND THUNDERSTORMS INTO THIS EVENING. SCATTERED CONVECTION TUESDAY EVENING GRADUALLY DIMINISHED BUT LARGE BLOB OF CONVECTION IN CENTRAL NEW YORK AT MIDNIGHT LASTED MUCH OF THE NIGHT. TENDENCY HAS BEEN TO SLOWLY WEAKEN AND TURN NORTHEAST SO IT MAY JUST BRUSH CWA. OTHER SHOWERS POPPING UP TO OUR SOUTH. WILL BLEND EARLY MORNING POPS INTO 60-70 POPS FOR THE AFTERNOON. DRIER AIR WILL WORK INTO EXTREME NORTHWEST AND WILL LOWER POP THERE BY LATE PM. NAM MODEL SOUNDINGS SHOW RELATIVELY SMALL INSTABILITY TODAY AND THAT COUPLED WITH WEAK WIND FIELD FIELDS SHOULD LIMIT SEVERE THREAT ALTHOUGH CANT RULE OUT ISOLATED PULSE SEVERE. NAM DEWPOINTS SEEM OK TODAY..BUT IT MAY BE UNDERESTIMATING TEMPERATURES. WITH 850 MB TEMPERATURES STILL NEAR 15C WONT TAKE MUCH SUN TO JUMP WELL ABOVE MET MOS AS WITNESSED BY TUESDAYS PROCEEDINGS AS READINGS JUMPED INTO THE MID 80S DESPITE CLOUDS INTO MID AFTERNOON. HEAVY RAIN WITH SLOW MOVING/TRAINING CELLS MAY BE MORE OF AN ISSUE. THURSDAY...RIDGE BUILDS BACK INTO AREA. NAM MODEL SOUNDINGS SHOW DECENT CAP. DONT EXPECT MUCH IF ANY CONVECTION. WILL LOWER POPS BUT LEAVE IN 20-30 RANGE FOR COLLABORATION PURPOSES. TEMPERATURES MAY AGAIN PUSH 90. FRIDAY AND FRIDAY NIGHT...STRONG COLD FRONT WILL BRING END TO HEAT AND HUMIDITY. IT WILL BRING OUR BEST THREAT OF SEVERE WEATHER. 850 MB FLOW STRENGTHENS TO NEAR 30 KTS AND 70-90 KT 250 MB APPROACHES LATE FRIDAY WITH MODEST DIVERGENCE PROGGED OVER AREA AT 00Z SATURDAY. LATE ARRIVAL OF FRONT SHOULD ALLOW FOR PLENTY OF HEATING. SPC DAY3 SLIGHT RISK. && .LONG TERM (FRIDAY NIGHT THROUGH MONDAY)... LESS WARM AND MUCH DRIER WEATHER FOR HOLIDAY WEEKEND. OVERALL OUR FORECASTS HAVE BEEN VERY CONSISTENT. A FEW GFS RUNS HAVE SHOWED A MINOR DISTURBANCE MOVING THROUGH SATURDAY...BUT 00Z RUN THIS MORNING LOOKS QUIET. WARMER AND MORE HUMID AIR BEGINS TO ARRIVE BY LATE MONDAY. 00Z GFS CONTINUES TO SUPPORT CURRENT TUESDAY FORECAST SHOWERS THREAT AS WEAK FRONT MOVES INTO THE NORTHEAST. && .CLIMO....CURRENT AVERAGE JUNE TEMP OF 72.6 WOULD PUT US TIED FOR 7TH WARMEST JUNE. WE COULD EDGE INTO SIXTH PLACES...ESPECIALLY IF WE CAN BUMP TEMPS UP TODAY WITH A LITTLE SUN. && .AVIATION...GENERALLY MVFR/VFR CONDITIONS WILL PERSIST THROUGH THE PERIOD. VSBYS GENERALLY 3-5SM BR-HZ WITH SCT025 UNTIL 09Z-11Z AT WHICH TIME SCT SHRA/TSRA WILL MOVE INTOREGION DROPPING VISIBILITIES TO 2SM AND OVC025. WILL STILL BE A THREAT OF SHRA/TSRA THROUGH THE AFTERNOON AND EARLY EVENING HOURS WITH MAINLY VFR CONDITIONS AND VSBYS MOSTLY P6SM. WINDS S-SW UNDER 10 KTS THROUGH THE PERIOD. && .FIRE WEATHER...MINIMUM RELATIVE HUMIDITY WILL BE RUNNING PRETTY HIGH TODAY AND THURSDAY WITH MINIMUM RH VALUES GENERALLY 50 TO 75 PERCENT. AS HAS BEEN THE CASE MOST NIGHTS...EXCELLENT RH RECOVERY EXPECTED TONIGHT WITH RH VALUES INCREASING TO 85 TO 100 PERCENT. SURFACE WIND WILL BE LIGHT SOUTH TO SOUTHWEST THROUGH THE PERIOD...LESS THAN 10 KNOTS. LOCALLY HEAVY RAINFALL EXPECTED AGAIN TODAY AND THURSDAY WITH SHRA/TSRA AS HUMID AIRMASS REMAINS IN PLACE. && .HYDROLOGY...MOST STREAMS AND RIVERS ARE NEAR NORMAL FOR THIS TIME OF THE YEAR. THAT MEANS LESS THAN HALF BANK FULL. RAINFALL OVER THE NEXT FEW DAYS MAY BE LOCALLY HEAVY. HOWEVER...IT IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TO SUFFICIENTLY COVER ANY PARTICULAR RIVER BASIN TO PRODUCE SIGNIFICANT FLOODING. THE WEATHER WILL BECOME DRIER AND COOLER OVER THE WEEKEND. NO FLOODING DUE TO RAINFALL IS EXPECTED ON THE RIVERS IN EASTERN NEW YORK AND WESTERN NEW ENGLAND...BUT SMALL STREAMS AND CREEKS WILL BE SUSCEPTIBLE TO LOCALLY HEAVY RAINFALL. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1237 PM EDT WED JUN 29 2005 CTZ001-013-MAZ001-025-NYZ053-054-060-061-065-066-VTZ013>015-301100- BENNINGTON VT-EASTERN COLUMBIA NY-EASTERN DUTCHESS NY- EASTERN RENSSELAER NY-EASTERN WINDHAM VT-NORTHERN BERKSHIRE MA- NORTHERN LITCHFIELD CT-SOUTHERN BERKSHIRE MA-SOUTHERN LITCHFIELD CT- WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-WESTERN RENSSELAER NY- WESTERN WINDHAM VT- 1237 PM EDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT...THE BERKSHIRES...AND THE TACONICS. .DAY ONE... SEVERE THUNDERSTORMS AND FLASH FLOODING WILL CONTINUE ACROSS THE REGION BETWEEN 1230 PM AND 230 PM. AFTER 230 PM EXPECT A BREAK. ADDITIONAL THUNDERSTORMS ARE POSSIBLE AFTER 500 PM. SOME OF THESE LATER TODAY AND THIS EVENING MAY BE SEVERE AS WELL WITH WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH. ANY STORMS THAT DEVELOP LATER TODAY WILL END BY 1000 PM. .DAYS TWO THROUGH SEVEN... ONLY ISOLATED THUNDERSTORMS THURSDAY. MORE WIDESPREAD THUNDERSTORMS FRIDAY AND FRIDAY EVENING WITH SOME POTENTIAL FOR SEVERE STORMS. A CHANCE OF THUNDERSTORMS TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. NYZ032-033-038-041>043-082-083-301100- HAMILTON NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY- NORTHERN SARATOGA NY-NORTHERN WARREN NY-NORTHERN WASHINGTON NY- SOUTHEAST WARREN NY-SOUTHERN HERKIMER NY- 1237 PM EDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN ADIRONDACKS. .DAY ONE... SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER. IN ADDITION TO POSSIBLE SEVERE WEATHER...HEAVY RAIN...CAPABLE OF PRODUCING FLASH FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... ONLY ISOLATED THUNDERSTORMS THURSDAY. MORE WIDESPREAD THUNDERSTORMS FRIDAY AND FRIDAY EVENING WITH SOME POTENTIAL FOR SEVERE STORMS. A CHANCE OF THUNDERSTORMS TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. NYZ039-040-047>052-058-059-063-064-084-301100- EASTERN ALBANY NY-EASTERN GREENE NY-EASTERN SCHENECTADY NY- EASTERN ULSTER NY-MONTGOMERY NY-SCHOHARIE NY-SOUTHERN FULTON NY- SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-WESTERN ALBANY NY- WESTERN GREENE NY-WESTERN SCHENECTADY NY-WESTERN ULSTER NY- 1237 PM EDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT...CATSKILLS AND MID HUDSON VALLEY. .DAY ONE... THERE IS A CHANCE OF THUNDERSTORMS AFTER 200 PM. SOME OF THESE STORMS MAY BE SEVERE WITH WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER. IN ADDITION TO POSSIBLE SEVERE WEATHER...HEAVY RAIN...CAPABLE OF PRODUCING FLASH FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... ONLY ISOLATED THUNDERSTORMS THURSDAY. MORE WIDESPREAD THUNDERSTORMS FRIDAY AND FRIDAY EVENING WITH SOME POTENTIAL FOR SEVERE STORMS. A CHANCE OF THUNDERSTORMS TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1131 AM EDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG MANCHESTER CENTER 43.18N 73.04W
06/27/2005 BENNINGTON VT COUNTY OFFICIAL
TREES DOWN.
&&
OKEEFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1230 PM EDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM FLASH FLOOD ATHENS 43.13N 72.57W
06/29/2005 WINDHAM VT TRAINED SPOTTER
CEMETERY ROAD WASHED OUT
1201 PM HEAVY RAIN ATHENS 43.13N 72.57W
06/29/2005 1.69 INCH WINDHAM VT TRAINED SPOTTER
OBSERVED IN 30 MINUTES.
1222 PM TSTM WND DMG GREAT BARRINGTON 42.19N 73.36W
06/29/2005 BERKSHIRE MA TRAINED SPOTTER
TREES DOWN.
&&
OKEEFEThe Albany radar (KENX), 136 km away, was scanning. The volume nearest the first event began at 17:03 UTC.
1 flash flood. Local standard time, as filed.
Athens Brook and Bull Creek overflowed their banks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459627.